Maine, 2017Blizzard in Maine, March 14, 2017
March 14, 2017 · NWS CAR · 15 events in 15 counties and zones
Intensifying low pressure tracked along the New England coast to western Maine through the overnight hours of the 14th into the 15th. Snow developed across Downeast areas during the early afternoon of the 14th then expanded northward across the remainder of the region through the afternoon and evening.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked along the New England coast to western Maine through the overnight hours of the 14th into the 15th. Snow developed across Downeast areas during the early afternoon of the 14th then expanded northward across the remainder of the region through the afternoon and evening. A band of heavy snow developed Downeast during the afternoon of the 14th and lifted north across the region through the early morning hours of the 15th. A strong low level jet also crossed the region at the same time. Sustained winds of 25 to 35 mph occurred within the heavier snow band along with gusts of 60 to around 70 mph along the Downeast coast with gusts of 45 to 55 mph across the remainder of the region. These winds and snowfall rates of 2 to 3 inches per hour within the band combined to produce visibilities of a quarter mile or less. Around 4 hours of blizzard conditions occurred with the band while moving north across the region. Blizzard criteria was met through the evening hours of the 14th into the early morning hours of the 15th...from south to north...across the region. Lighter snow and winds then persisted in the wake of the heavy snow band. Storm total snow accumulations generally ranged from 9 to 14 inches Downeast...with 10 to 18 inches across the remainder of the region.|The combination of heavy wet snow and strong winds contributed to around 7000 customers losing power mostly across Washington and Hancock counties. The strong winds along the Downeast coast damaged roofs and tore shingles and siding from buildings. The town of Eastport in Washington county was particularly impacted. Structural damage was reported to roofs in the downtown area. Extensive loss of shingles and siding from buildings occurred across the town. A chimney was also torn from a structure. A peak gust of 73 mph was reported near Eastport with a gust of 66 mph measured near Winter Harbor in Hancock county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 14, 12:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 14, 12:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
146 PM EDT Tue Mar 14 2017
.SYNOPSIS...
Powerful low pressure will track from the Mid-Atlantic coast
northeast across southern New England today then onto the Maine
coast tonight. The low will begin to weaken as it tracks across
northern Maine on Wednesday then slowly into the northern
Canadian Maritimes on Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
130pm update...
- Evaluating need for blizzard warning in coastal zones. Winds
will most likely gust frequently over 35 mph for 3 hours before
changeover occurs on the coastline. Coordinating with GYX.
- Evaluating need for coastal flood advisory for tonight's high
tide as well as Wednesday afternoon's high tide. Coordinating
with GYX.
-This snow will be much wetter and heavier than the last big
storm. Heavy wet snow and strong winds raise the risk of power
outages in the southern half of the forecast area through
tomorrow morning.
-Snow amounts and timing look good with no major adjustments.
Previous discussion...
Models have now all converged on a more wwrdly tracking coastal
sfc low from the Mid Atlc states becoming semi-captured by an
upper low movg Ewrd from the great lks states. This results in
the low movg onshore near the mid ME coast very late tngt and
then slowly toward Nrn Me on Wed. Hvy snfl is still xpctd across
all of the region beginning later this aftn ovr Downeast areas
and contg into tngt across Cntrl and Nrn ptns of the FA. Sn...
however...will mix with or even briefly chg to sleet...fzra and
even rn ovr Downeast areas, spcly coastal Washington county
which will lower total snfl amts here, but not before exceeding
7 inches+ within the the first 6 to 9 hrs of the event.
Otherwise, the axis of heavy snfl conts to shift to the W cntrl
and NW ptns of the region. In fact, the 00z dtmnstc ECMWF and
other higher resolution models are now indicating dry slotting
late tngt reaching as far N as far Nern ME by daybreak Wed,
effectively cutting off sig to hvy sn rates. Subsequently,
despite our opnl sn total fcst only scoring between 25 to 50
percent of all ensembles, there is a risk that it may be to high
for the ptn of our region adjacent to the NB border spcly if
dry slotting occurs more rapidly late tngt than what latest
model runs imply, which occasionally occurs.
The last item to mention is wind with this event. Its is
possible that a brief pd of blizzard like conditions will
occur very late this aftn into erly eve ovr Downeast and E Cntrl
ptns of the region, but with mixed precip xpctd alg the coast
by late eve and winds subsiding ovr this ptn of the region late
tngt, it is not likely that enough consecutive hrs to qualify as
a blizzard will be met. Winds will be particularly strong along
the coast this eve where its possible for scattered power
outages, but vsbys will likely be abv quarter mile due to mixed
precip rather than all sn. Winds will not be as strong across
the N, but will take to about daybreak to subside. Areas of blsn
where fcst with a combo of all falling sn and wind gusts of 30
mph or greater.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Low pressure will be tracking through central Maine Wednesday
morning. Drier air aloft will taper snow off to snow showers across
eastern areas as intermittent snow continues across the west. The
heaviest snow will be over as the system begins to occlude. However,
another 2 to 4 inches of snow is likely across the northwest on
Wednesday with another inch or two elsewhere. By late Wednesday the
low center will be nearly stationary across northern Maine.
Intermittent snow and snow showers will continue, mainly west of the
low, into the afternoon while Downeast and eastern areas remain
cloudy with only scattered snow showers. The low will remain stalled
over northern Maine Wednesday night. Moisture pulled in the low will
continue to result in snow showers across mainly northern areas. The
low will continue to weaken and move away to the northeast on
Thursday. Clouds will remain across the area and some snow showers
will continue over far northern spots. Some breaks of sunshine are
possible Downeast.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Low pressure will continue to weaken and move away Thursday
night into Friday as high pressure builds in from the west. The
low will crest over the area Friday night bringing clear skies
and tranquil conditions. Our focus at the end of the week turns
to a new low approaching from the Great Lakes region. Secondary
low pressure will develop near southern New England Saturday
morning then track north possibly spreading snow into the
Downeast region late Saturday afternoon into Saturday night.
This looks like a light to moderate snowfall across the Downeast
area with just light snow over the north. The system currently
does not appear well organized with several low centers expected
to be spread out over a large area, but may be strong enough
for advisory criteria snow, most likely Downeast. Some light
snow and wind may continue into Sunday before high pressure
brings sunnier, drier at the start of next week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR conditions this morn will lower to IFR and then
LIFR/VLIFR in sn/blsn beginning midday across Downeast sites
reaching Nrn most TAF sites late this aftn. LIFR/VLIFR
conditions in sn/blsn will continue thru tngt across all of our
TAF sites, with a pd of mixed precip likely at KBHB and possible
at KBGR tngt.
SHORT TERM: IFR conditions are expected Wednesday into
Wednesday night in low clouds and intermittent snow. Conditions
may improve to MVFR Downeast very late Wednesday night. MVFR
conditions in lingering low clouds are likely across the region
Thursday into Thursday night. Conditions should improve to VFR
Downeast on Friday but may remain MVFR in low clouds over the
north.
&&
.MARINE...
NEAR TERM: No chgs to the stm wrng pd. Winds and seas will
rapidly transition from near calm early this morn to stm
conditions by late aftn aided by a very strong ENE pres grad
ahead of a mid atlc states coastal low pres sys as it moves
across the Gulf of ME toward our coastal waters. Winds will then
briefly subside below gale force late tngt as the cntr of the
low crosses the waters only to increase back to gales from the
SSW by daybreak as the back side pres grad enters the waters.
Kept close to WW3 wv guidance for fcst wv hts thru this ptn of
the fcst.
SHORT TERM: A strong gale and dangerous seas are likely
Wednesday morning as winds become southwesterly with the low
center tracking north. Winds will diminish a bit late Wednesday
but may be a strong SCA or minimal gale Wednesday afternoon into
Wednesday night. A SCA will likely be needed Thursday in gusty
westerly winds around the back side of departing low pressure.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 5 PM EDT Wednesday for MEZ001>003.
Winter Storm Warning until noon EDT Wednesday for MEZ011-
015>017-031-032.
Winter Storm Warning until 5 PM EDT Wednesday for MEZ004>006-
010.
Winter Storm Warning until 1 AM EDT Wednesday for MEZ029-030.
Coastal Flood Advisory from 1 AM to 4 AM EDT Wednesday for
MEZ029-030.
MARINE...Storm Warning until midnight EDT tonight for ANZ050>052.
&&
Near Term...VJN/MCW
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/MCW/Bloomer
Marine...VJN/MCW/BloomerHazardous weather outlook, Mar 14, 2:12 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
312 PM EDT Tue Mar 14 2017
MEZ004>006-010-151915-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
312 PM EDT Tue Mar 14 2017
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for East Central Maine...North
Central Maine and Northern Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-151915-
Southern Penobscot-Interior Hancock-Central Washington-
312 PM EDT Tue Mar 14 2017
...BLIZZARD WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001>003-151915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
312 PM EDT Tue Mar 14 2017
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...
This Hazardous Weather Outlook is for Far Northern Maine and West
Central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-151915-
Coastal Hancock-Coastal Washington-
312 PM EDT Tue Mar 14 2017
...BLIZZARD WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Blizzard Warning.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-151915-
Central Penobscot-Southern Piscataquis-Northern Washington-
312 PM EDT Tue Mar 14 2017
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine and North Central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-151915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
312 PM EDT Tue Mar 14 2017
...STORM WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 14, 2:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 1 NW MOUNT DESERT 44.40N 68.33W
03/14/2017 M2.0 INCH HANCOCK ME TRAINED SPOTTER
FELL IN 3 HOURS WITH 1/8 MILE VISIBILITY
&&
EVENT NUMBER CAR1700931
PFBlizzard, Coastal Hancock
- When
- March 14, 3:00 PM EST to 7:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches. Blizzard conditions also occurred.
Blizzard, Coastal Washington
- When
- March 14, 3:00 PM EST to 7:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 14 inches. Blizzard conditions also occurred.
Blizzard, Southern Penobscot
- When
- March 14, 5:00 PM EST to 9:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches. Blizzard conditions also occurred.
Blizzard, Interior Hancock
- When
- March 14, 5:00 PM EST to 9:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Blizzard conditions also occurred.
Blizzard, Central Washington
- When
- March 14, 5:00 PM EST to 9:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Blizzard conditions also occurred.
Blizzard, Central Piscataquis
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 15 inches. Blizzard conditions also occurred.
Blizzard, Southern Piscataquis
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 16 inches. Blizzard conditions also occurred.
Blizzard, Central Penobscot
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Blizzard conditions also occurred.
Blizzard, Northern Washington
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 12 inches. Blizzard conditions also occurred.
Blizzard, Northern Piscataquis
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 18 inches. Blizzard conditions also occurred.
Blizzard, Northern Penobscot
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 15 inches. Blizzard conditions also occurred.
Blizzard, Southeast Aroostook
- When
- March 14, 6:00 PM EST to 10:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches. Blizzard conditions also occurred.
Blizzard, Northern Somerset
- When
- March 14, 8:00 PM EST to 11:59 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 18 inches. Blizzard conditions also occurred.
Blizzard, Northeast Aroostook
- When
- March 14, 8:00 PM EST to 11:59 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 11 to 16 inches. Blizzard conditions also occurred.
Blizzard, Northwest Aroostook
- When
- March 14, 8:00 PM EST to 11:59 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 18 inches. Blizzard conditions also occurred.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Massachusetts, March 14, 2017$214,000 · 69 kt wind · 35 events
- Blizzard and Winter Storm in Vermont, March 14 to 16, 2017$330,000 · 16 events
- Blizzard and Winter Storm in New York, March 14 to 15, 2017$180,000 · 9 events
- High Wind in New York, March 14, 2017$200,000 · 59 kt wind · 3 events
- Flood in Idaho, March 14 to 19, 2017$200,000 · 1 event
- Debris Flow in Washington, March 14 to 31, 2017$80,000 · 1 event
- Flood in Washington, March 14 to 19, 2017$70,000 · 1 event
- Heavy Snow and High Wind in Rhode Island, March 14, 2017$50,000 · 55 kt wind · 7 events
- High Wind in Connecticut, March 14, 2017$50,000 · 51 kt wind · 1 event
- Strong Wind in New York, March 14, 2017$50,000 · 1 event
- Blizzard and Heavy Snow in Maine, March 14 to 15, 201728 events
- Blizzard and Winter Storm in New York, March 14 to 16, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680883, 680884, 680885, 680886, 680887, 680888, 680889, 680890, 680891, 680892, 680893, 680894, 680895, 680896, 680898.